ADHD son says he doesn't know how to do things - Mothering Forums

Forum Jump: 
 
Thread Tools
Old 10-21-2013, 01:01 PM - Thread Starter
 
Qestia's Avatar
 
Join Date: Sep 2005
Location: Boston
Posts: 1,980
Mentioned: 0 Post(s)
Tagged: 0 Thread(s)
Quoted: 0 Post(s)

I haven't posted in a zillion years but I'm totally confused by this one. My son was diagnosed with ADHD over a year ago following years of speech and occupational therapy (which we are continuing). At that time he was also diagnosed with a high IQ (98th percentile). He's in a regular public school classroom, 3rd grade. Just this school year, he is suddenly saying he doesn't know how to do things and then not participating. He's been in karate over a year but suddenly says he doesn't know how to do it, it doesn't feel right, and sits out rather than try to participate. I just got a call from his gym teacher saying he did the same in gym today, despite the fact she went over the rules verbally and visually, in a group and one on one with him.

 

What is this?

 

We did start ritalin about 6 weeks ago and I thought it had made a wonderful difference, he's so much calmer and focused but still very much himself (ie hyper to the casual observer--but it's a more normal boy hyper now).


Mom to DS 5/05 and DD 9/08
Qestia is offline  
Sponsored Links
Advertisement
 
Old 10-21-2013, 01:45 PM
 
grethel's Avatar
 
Join Date: Mar 2009
Location: California
Posts: 306
Mentioned: 0 Post(s)
Tagged: 0 Thread(s)
Quoted: 0 Post(s)

If it's mostly when he's doing things in a class setting (ie in public), it sounds like a bit of performance anxiety. I think kids (even neurotypical kids) often get this from time to time, at a certain age or when they're adjusting to a new circumstance. I wonder if the new calmness he's received from the med is making him more aware of his surroundings and the other children and teachers, and less willing to just jump in? Hopefully, a little reassurance and some time will boost his confidence and help him remember "oh yeah, I got this."

If he seems anxious in class or if it continues or gets worse, maybe discuss it with your provider, in case it could be a side effect of the new medication.

 

Otherwise, both of my children have done this from time to time, and with a few weeks' patience they've gotten over it. Both of my kids are self-conscious and like to do things right. It can be tough to perform in front of others, even if it's something they've done before, or if the other kids are doing it too.

grethel is offline  
Old 10-21-2013, 01:53 PM
 
Mirzam's Avatar
 
Join Date: Sep 2002
Location: Resistance Free Earth
Posts: 7,609
Mentioned: 3 Post(s)
Tagged: 0 Thread(s)
Quoted: 134 Post(s)

One of the side effects of Ritalin is anxiety.


t
 
"There are only two mistakes you can make in the search for the Truth. Not starting, and not going all the way." ~ Mark Passio
Mirzam is online now  
Old 10-23-2013, 10:19 AM - Thread Starter
 
Qestia's Avatar
 
Join Date: Sep 2005
Location: Boston
Posts: 1,980
Mentioned: 0 Post(s)
Tagged: 0 Thread(s)
Quoted: 0 Post(s)

Thanks all. Anyway as an update I met with his teacher and special ed coordinator yesterday and they are actually pretty concerned about what they perceive as an increase in anxiety and worry. So we are going to discontinue the meds for now and see how that goes.


Mom to DS 5/05 and DD 9/08
Qestia is offline  
 
User Tag List

Thread Tools


Forum Jump: 

Posting Rules  
You may not post new threads
You may not post replies
You may not post attachments
You may not edit your posts

BB code is On
Smilies are On
[IMG] code is On
HTML code is Off
Trackbacks are On
Pingbacks are On
Refbacks are Off